Georgia, 2018

Damaging Winds in Georgia, August 17, 2018

August 17, 2018 · NWS FFC · 3 events in 3 counties and zones

Weak short waves passing through the region ahead of a persistent upper-level trough over the Tennessee and Ohio Valley brought isolated strong to severe thunderstorms to north and central Georgia each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Weak short waves passing through the region ahead of a persistent upper-level trough over the Tennessee and Ohio Valley brought isolated strong to severe thunderstorms to north and central Georgia each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 17, 1:26 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 17, 1:26 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
226 PM EDT Fri Aug 17 2018

.SHORT TERM /Tonight through Saturday Night/...
Moisture has noticeably returned to the area with surface
dewpoints back in the 70s and precipitable water near or above the
two inch threshold. As weak upper disturbances make their way
through the deepening upper trough over the Tennessee Valley,
scattered showers and thunderstorms have developed across the area.
This convection will continue into the evening with a gradual
diminishing in coverage into the overnight hours. With SBCAPE around
2000 J/kg, a couple of briefly strong or an isolated severe
thunderstorm cannot be ruled out through the evening, though weak
shear and unimpressive downdraft CAPE should help limit the overall
severe threat. Given the aforementioned PWs, locally heavy rainfall
will be possible.

On Saturday, the surface front will settle farther southeastward
into the Tennessee Valley as the upper trough axis shifts eastward.
With the trough axis over the area providing forcing amid continued
southwest surface flow, widespread showers and thunderstorms are
expected on Saturday. Weaker shear on Saturday should further limit
the severe threat, though locally heavy rainfall will again be
possible as PWs remain elevated above 2". With continued increased
cloud cover and convection, high temperatures on Saturday will be
held largely into the 80s for most locations.

RW

.LONG TERM /Sunday through Friday/...
Unsettled weather to persist through much of the long term portion of the forecast.

An old stationary boundary will remain situated near the GA/TN/NC
state  line early in the period. The airmass south of this
boundary will remain moist and unstable as Gulf moisture continues
to be funneled northward into the region through early next week.
The stationary boundary will begin to push northward by early
next week as a cool front begins to move into the Lower
Mississippi River Valley. This front will slowly move through the
CWFA late Tuesday into Wednesday. A slightly drier airmass is
expected to settle on the back side of this boundary. However, not
confident on exactly how far this boundary will push, especially
this time of year.

Above normal chances for precipitation will continue through
Wednesday. Temps slightly below normal are expected.

NListemaa

&&

.AVIATION... 18Z Update... A mix of MVFR and VFR ceilings is
trending largely toward VFR this afternoon. Expect scattered
showers and thunderstorms through this evening with coverage
lessening after sunset. IFR ceilings are likely again by early
Saturday morning before slowly lifting through Saturday afternoon.
Convective coverage is expected to be fairly widespread Saturday
afternoon. Winds will remain southwest through the period at 8-10
knots during the day and lighter overnight.

//ATL Confidence...18Z Update...
High confidence on all elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  85  71  86 /  40  60  50  50
Atlanta         72  84  72  86 /  30  70  50  50
Blairsville     67  79  66  81 /  60  70  60  40
Cartersville    72  83  70  85 /  50  70  50  50
Columbus        73  88  73  88 /  40  60  40  60
Gainesville     71  83  70  85 /  40  70  50  40
Macon           72  88  72  88 /  30  60  40  50
Rome            72  84  71  86 /  60  70  50  40
Peachtree City  72  85  71  86 /  30  60  50  50
Vidalia         73  90  74  90 /  50  50  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....NListemaa
AVIATION...RW
Hazardous weather outlook, Aug 17, 9:14 AM EST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1014 AM EDT Fri Aug 17 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1014 AM EDT Fri Aug 17 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms can be expected
over much of Georgia through tonight. A few storms could be strong
to severe with damaging winds, frequent lightning and heavy
rainfall. The most likely area for severe storms will be along and
north of a line from Carrollton to Atlanta to Gainesville.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms are expected across the
area through Wednesday. A few storms could be strong
to severe with gusty winds, frequent lightning and heavy
rainfall.

Isolated to scattered thunderstorms will be possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 17, 1:17 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
217 PM EDT FRI AUG 17 2018

GAZ073-074-084-171900-
Wilkinson GA-Washington GA-Baldwin GA-
217 PM EDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WILKINSON...SOUTHWESTERN
WASHINGTON AND SOUTHEASTERN BALDWIN COUNTIES UNTIL 300 PM EDT...

At 216 PM EDT...a line of strong thunderstorms extended from near
Toomsboro to Nicklesville to Myricks Mill, moving northeast at 25
mph.

  HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause temporary
           street flooding, especially in poor drainage areas.

Some locations in the path of these storms include
Milledgeville, Sandersville, Irwinton, Gordon, Tennille, Ivey,
McIntyre, Toomsboro, Oconee, Deepstep and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3276 8294 3274 8295 3268 8313 3274 8332
      3283 8337 3309 8317 3307 8311 3305 8310
      3306 8308 3297 8281 3282 8277
TIME...MOT...LOC 1816Z 223DEG 23KT 3279 8301 3272 8309 3279 8329

WIND...40MPH
Special weather statement, Aug 17, 1:24 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
224 PM EDT FRI AUG 17 2018

GAZ060-072-073-083-084-171915-
Wilkinson GA-Putnam GA-Baldwin GA-Jones GA-Twiggs GA-
224 PM EDT FRI AUG 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON...SOUTHERN
PUTNAM...BALDWIN...EASTERN JONES AND NORTHERN TWIGGS COUNTIES UNTIL
315 PM EDT...

At 223 PM EDT...a strong thunderstorm was near Gray, moving
northeast at 20 mph.

  HAZARD...Up to 40 mph wind, frequent cloud-to-ground lightning and
           heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain will cause temporary
           street flooding, especially in poor drainage areas.

Some locations in the path of this storm include
Milledgeville, Gray, Gordon, Ivey, Midway-Hardwick, Meriwether,
Postell, James, Coopers, Underwood, Allenwood, Mountain Springs,
Griswoldville, Haddock, Pancras, Greenberry Crossroads, Clinton,
Scottsboro, Plant Harlee Branch and Hardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3297 8310 3280 8349 3282 8349 3285 8351
      3284 8352 3288 8357 3287 8358 3296 8364
      3326 8332 3323 8326 3319 8327 3319 8326
      3315 8312 3308 8312 3307 8311
TIME...MOT...LOC 1823Z 239DEG 17KT 3292 8352

WIND...40MPH

The radar

The Greer radar (KGSP), 136 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Banks

When
August 17, 2:20 PM EST to 2:30 PM EST
Where
Banks County, 2.2 mi SW of Homer
Reported by
Fire Department/Rescue
Coordinates
34.310, -83.530

The Banks County Emergency Manager relayed a report of a funnel cloud west of the Banks County High School, from the Banks County Fire Department. No damage from a tornado touchdown was found.

Thunderstorm Wind, Catoosa

When
August 17, 8:40 PM EST to 8:45 PM EST
Where
Catoosa County, 1.03 mi W of Love Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.919, -85.148

The Catoosa County 911 center reported a tree blown down on Pollard Road near the intersection with Boynton Drive.

Thunderstorm Wind, Whitfield

When
August 17, 8:55 PM EST to 9:00 PM EST
Where
Whitfield County, 2.76 mi N of Fillmore
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.840, -84.920

The Whitfield County 911 center reported a tree blown down on Beaverdale Road near the intersection with Cherokee Estate Road.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777964, 777965, 777966.